Medicines That Can Cause Confusion or a Decreased Alertness
Many prescription and nonprescription medicines can cause
confusion or make you less alert. A few examples are:
Sedatives and tranquilizers.
for bladder control problems (anticholinergics).
Contact your doctor before you stop taking or reduce the dose
of a regular prescription medicine, unless you believe you are having a serious
side effect or an
Stopping some medicines suddenly can cause
serious withdrawal symptoms in people who have become
Some medicines need to be stopped gradually to prevent
problems. Examples of medicines that can cause problems if you stop them
suddenly include prednisone, clonidine, and many tranquilizers, sleeping
medicines, and antidepressants.
If you have questions about any medicines and their effects,
ask your doctor or pharmacist. If you are taking one of the above medicines or
recently started a new medicine and are having problems with side effects, call
the doctor who prescribed your medicine to report and talk about your symptoms.
Your doctor may change your dosage or change or discontinue your medicine. An
office visit may not be needed.
Primary Medical Reviewer
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
How this information was developed to help you make better health decisions.